Autologous hematopoietic stem cell transplantation for MS is a relatively new field. We report the occurrence of an otherwise uncommon complication, eosinophilia and rash. The conditioning regimen was TBI (1200cGy) with 40% lung shield, cyclophosphamide (120mg/kg), and 1 gram solumedrol with each day of TBI. T wo cases of unexpected hypereosinophilia and rash occurred in the early post transplant course. One patient was admitted one week after discharge (day 21 post transplant) for rash and eosinophilia (30% eosinophils, absolute eosinophil count of 1500/ml). Skin biopsy was consistent with GVHD. The patient spiked a fever and became hypotensive. Symptoms resolved within 96 hours following hydration and broad spectrum antibiotics. A second patient developed eosinophilia on day 29 post transplant (36% eosinophils, absolute eosinophilia count 1260/ml). Despite discontinuing or changing all medications, eosinophilia and rash persisted. The patient was admitted on day 42 with 51% eosinophils and an absolute eosinophil count of 5967/ml. Eosinophilia and rash resolved following infusion of 1 gram of solumedrol / day x 3 days. In both cases, no evidence of infection was determined, stool for ova and parasites was negative, and ACTH stimulation test revealed normal adrenal function. Neither patient has had recurrance of eosinophilia. The etiology of post transplant eosinophilia and rash in patients with MS remains unclear.
|Original language||English (US)|
|Issue number||11 PART II|
|State||Published - Dec 1 2000|
ASJC Scopus subject areas